Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 173, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 4, 2002, 8:46 PM MDT for Eddy County, New Mexico. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2002, 8:46 PM MDT (02:46 UTC)
- Expired
- Jul 5, 2002, 4:00 PM MDT
- In force
- 19 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Eddy County, NM
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.8 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 599 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 2214 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
232
WUUS54 KMAF 050246
SVRMAF
NMC015-050315-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
844 PM MDT THU JUL 4 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO
* UNTIL 915 PM MDT
* AT 844 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF OTIS...OR ABOUT 5 MILES
SOUTH OF CARLSBAD...MOVING EAST AT 35 MPH.
* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
CARLSBAD...AVALON...OTIS...AND LOVING.
HAIL TO THE SIZE OF DIMES...WIND GUSTS TO 50 MPH...AND VERY HEAVY
RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL
SHELTER.
LAT...LON 3242 10429 3224 10427 3227 10378 3270 10385
3267 10427What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 1:45 PM MDT, 7 hours 1 minute earlier.
Area forecast discussion, Jul 4, 1:45 PM MDT, 7 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 245 PM CDT THU JUL 4 2002 500MB SHEAR AXIS JUST TO THE NORTH OF OUR CWA SHOULD STAY TO THE NORTH AND EAST OVER THE NEXT COUPLE DAYS AS ANOTHER 500MB LOW OVER THE AZ/NM BORDER MOVES SLOWLY TOWARD THE AREA. THE PERMIAN BASIN AREA WILL REMAIN ON THE SUBSIDENT SIDE OF THE SHEAR AXIS NOW OVER THE SOUTH PLAINS THROUGH TOMORROW AFTERNOON. HOWEVER...IF THE TROUGH EDGES JUST SLIGHTLY MORE WEST OR SOUTH...WE COULD DEFINITELY SEE SOME DECENT RAIN HERE. WITH THAT IN MIND...WILL PROBABLY GO WITH LOW-GRADE CHANCE POPS OVER THE PERMIAN BASIN...LOWER TRANS PECOS AND NORTHERN PORTION OF THE CWA. THE NORTHEASTERN SECTION OF THE CWA STILL RUNS THE RISK OF HEAVY RAINFALL...AND WILL HAVE TO KEEP POPS HIGHER THERE. THE OTHER LOW THEN APPROACHES THE AREA WHILE ALSO SHIFTING A BIT TO THE SOUTH WHICH WILL ENHANCE ANY THUNDERSTORMS THAT DEVELOP OVER THE DAVIS/GLASS MOUNTAINS DURING THE AFTERNOON TOMORROW...AND ALSO HELP WITH OUR CHANCES FOR CONVECTION IN THE PERMIAN BASIN AND TRANS PECOS REGIONS. THROUGHOUT THE NEXT TWO NIGHTS...SOME LOCALIZED FLOODING MAY TAKE PLACE AS MOST OF THESE STORMS WILL NOT BE MOVING VERY FAST. MODELS TEND TO AGREE WITH KEEPING A SHEAR AXIS/INVERTED 500MB TROUGH HANGING AROUND THROUGH THE WEEKEND. THIS SEEMS REASONABLE GIVEN THE SLOW-MOVING HISTORY OF THIS SYSTEM AND THE LACK OF A JET STREAM TO MOVE THE DISTURBANCE ALONG. SO WILL KEEP 20 OR 30 PERCENT CHANCE POPS FOR THUNDERSTORMS THROUGH SUNDAY. BY SUNDAY AFTERNOON AN UPPER LEVEL HIGH SETS UP OVER THE ROCKIES THAT HAS BEEN ADVERTISED CONSISTENTLY BY THE EXTENDED AVN/MRF. WITH POSSIBLY DEEP EASTERLY FLOW AND WAVES SWINGING AROUND THE SOUTHEAST SIDE OF THAT HIGH...WE COULD SEE CONVECTION HERE NEXT WEEK. WILL HOLD OFF FOR NOW ON INSERTING SLIGHT CHANCE OR CHANCE POPS MOST PLACES CONSIDERING THE UNCERTAINTY OF THE STRENGTH/POSITIONING OF THE HIGH AND TIMING OF ANY SHORTWAVES THAT MOVE THROUGH IT. THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN NEW MEXICO ZONE FORECAST. MAF 68/88/69/91 3343 LSA 66/87/67/90 6443 6R6 70/91/71/92 3343 MRF 61/87/63/89 4554 CNM 68/93/69/95 4433 .MAF... TX...NONE. NM...NONE. SN
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 9:05 PM MDT | Flash Flood Warning | MAF | Eddy | 3 hr |
| Jul 5, 4:59 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 2 hr |
| Jul 5, 5:52 PM MDT | Flash Flood Warning | MAF | Eddy | 3 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.